North Dakota, 2014

Hail and Damaging Winds in North Dakota, August 17, 2014

August 17, 2014 · NWS BIS · 7 events in 4 counties and zones

Modest instability and shear were noted ahead of a cold front that entered western North Dakota in the afternoon and progressed east into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Modest instability and shear were noted ahead of a cold front that entered western North Dakota in the afternoon and progressed east into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 17, 10:59 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 17, 10:59 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1259 PM CDT SUN AUG 17 2014

.UPDATE...
ISSUED AT 1256 PM CDT SUN AUG 17 2014

THE NEWEST HIGH RESOLUTION MODELING...NAMELY THE 12 UTC WRF-ARW
AND NMM AND THE 15 AND 16 UTC HRRR INITIATE CONVECTION A BIT
FURTHER EAST THEN THEIR PREVIOUS ITERATIONS AND ADJUSTED POPS
ACCORDINGLY. SEE SPC DAY ONE OUTLOOK FOR OVERALL DETAILS.

UPDATE ISSUED AT 1011 AM CDT SUN AUG 17 2014

NO SIGNIFICANT CHANGES WITH THIS FORECAST UPDATE. THE 12 UTC NAM
AND 10-11 UTC HRRR ITERATIONS CONTINUE THE TREND OF THE 00 UTC
WRF-ARW AND NMM OF INITIATING POSSIBLY SEVERE CONVECTION ALONG A
SURFACE TROUGH ACROSS WESTERN NORTH DAKOTA JUST EAST OF HIGHWAY 85
AROUND 20 UTC...PROPAGATING EAST INTO THE LATE AFTERNOON AND
EVENING. THE 14 UTC RAP FORECASTS A MESOSCALE ENVIRONMENT
CHARACTERIZED BY DEEP LAYER SHEAR OF 25-30KTS AND ML CAPE OF
1500-2000 J/KG...SUPPORTIVE OF POSSIBLE SUPERCELLS WITH LARGE HAIL
BEING THE PRIMARY THREAT. RATHER WEAK LOW LEVEL SHEAR DOES
DIMINISH THE TORNADIC THREAT. WILL HAVE TO CLOSELY MONITOR
RAINFALL...ESPECIALLY FOR THOSE LOCATIONS HEAVILY IMPACTED ON
SATURDAY.

UPDATE ISSUED AT 625 AM CDT SUN AUG 17 2014

PRECIPITATION OVER FAR SOUTHWESTERN NORTH DAKOTA CONTINUES TO
DISSIPATE AS IT MOVES EAST...WHICH IS REFLECTED WELL IN ONGOING
POPS. SOME PATCHY FOG CONTINUES TO LOITER AROUND THE CWA...AND
WILL CONTINUE THRU THE EARLY MORNING. UPDATES HAVE BEEN SENT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 420 AM CDT SUN AUG 17 2014

HYDROLOGY AND THE RISK FOR SEVERE THUNDERSTORMS RULE THE SHORT TERM.

ADVISORIES FOR FLOODING HAVE ALL BEEN ALLOWED TO EXPIRE BASED ON
REPORTS FROM LAW ENFORCEMENT AND THE LACK OF RAIN OVER THE PAST
EIGHT HOURS OR SO IN THOSE ADVISORY AREAS.

HYDROLOGIC OUTLOOKS HAVE BEEN ISSUED FOR THE APPLE CREEK IN
BURLEIGH COUNTY...AND THE KNIFE RIVER BASIN...MAINLY THROUGH
MERCER COUNTY. APPLE CREEK WAS PERFORMING WELL BELOW EXPECTATIONS
WHILE THE KNIFE LOOKS LIKE IT WILL APPROACH MINOR FLOOD STAGE BUT
MAY NOT MAKE IT TO THAT DEFINED FLOOD LEVEL.

WILL BE REMOVING A FEW WESTERN COUNTIES FROM THE FLOOD WARNING IN
THE CENTRAL PART OF WESTERN NORTH DAKOTA...AND LIKELY EXTENDING
IN TIME THROUGH SUNDAY THE EASTERN PART OF THAT WARNING.

HIGH RESOLUTION MODELS DEVELOP THUNDERSTORMS IN EASTERN MONTANA
AND BRING THEM THROUGH WESTERN AND CENTRAL NORTH DAKOTA THIS
AFTERNOON IN RESPONSE TO A MID LEVEL SHORT WAVE APPROACHING...AND
THE CUT OFF MID LEVEL COOL POOL OVER SOUTHERN SASKATCHEWAN
INCREASING DEEP LAYER SHEAR. INSTABILITY AND CAPE BECOME
SUPPORTIVE OF SEVERE WEATHER ESPECIALLY BETWEEN 2 PM CDT AND 7 PM
CDT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 420 AM CDT SUN AUG 17 2014

LOW/TROF CONTINUES ITS EASTWARD PROGRESSION INTO MONDAY WITH PRECIP
CONTINUING TO TAPER FROM WEST TO EAST IN THE MORNING. IN THE
AFTERNOON...SOME RE-DEVELOPMENT MAY OCCUR AS THE AREA REMAINS UNDER
CYCLONIC FLOW...THOUGH MOST LOCATIONS SHOULD DRY OUT BY EVENING. A SHORT
LIVED DRY PERIOD IS EXPECTED THROUGH THE DAY ON TUESDAY AS A FAST
MOVING SHORT WAVE RIDGE MOVES THROUGH THE AREA. UPPER FLOW STARTS TO
SHIFT SOUTHWESTERLY TUESDAY EVENING AS RIDGE PUSHES EAST AND TROF
OVER THE WESTERN CONUS DEEPENS. CHANCES FOR PRECIPITATION THEN
STEADILY INCREASE THROUGH MID-WEEK AS A VARIETY OF WAVES MOVE
THROUGH THE FLOW...WITH THE GREATEST CHANCES COMING LATE WEDNESDAY
AS A SFC LOW/BOUNDARY SHIFTS THROUGH THE AREA. MODELS THEN HAVING
TROUBLE WITH THE TIMING OF INDIVIDUAL SYSTEMS FOR THE END OF THE
WEEK...BUT GENERAL CONSENSUS IS AN ACTIVE PATTERN SO WILL KEEP POPS
IN THE FORECAST. NEAR AVERAGE TEMPS EXPECTED THROUGH MID-WEEK WITH
MODELS ADVERTISING A COOLING TREND FOR THE END OF THE WEEK/WEEKEND.
WILL HAVE TO KEEP AN EYE ON THIS TO SEE HOW SIGNIFICANT OF A COOL
DOWN THIS WILL BE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1256 PM CDT SUN AUG 17 2014

A LINE OF POSSIBLY
SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP ACROSS WESTERN NORTH
DAKOTA AROUND 20 UTC...AND MOVE EAST THROUGH THE EVENING. SEE TAFS
FOR EXPECTED TIMING AND IMPACTS TO EACH TERMINAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...JPM
LONG TERM...JJS
AVIATION...AYD
Hazardous weather outlook, Aug 17, 10:55 AM MST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1255 PM CDT SUN AUG 17 2014

NDZ018-019-033-034-181800-
DUNN-MERCER-STARK-MORTON-
1255 PM CDT SUN AUG 17 2014 /1155 AM MDT SUN AUG 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS TODAY COULD BE SEVERE WITH LARGE HAIL...ALONG WITH
HEAVY RAIN THAT WILL AGGRAVATE ONGOING FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY EXCEPT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN
BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ004-181800-
BOTTINEAU-
1255 PM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE SOURIS RIVER NEAR
WESTHOPE. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

THUNDERSTORMS TODAY COULD BE SEVERE WITH LARGE HAIL...ALONG WITH
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY EXCEPT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN
BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

NDZ001>003-005-009>013-017-020>023-025-031-032-035>037-040>048-
050-051-181800-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
PIERCE-MCKENZIE-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1255 PM CDT SUN AUG 17 2014 /1155 AM MDT SUN AUG 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST ACROSS WESTERN
NORTH DAKOTA EARLY THIS AFTERNOON...SPREADING EAST THROUGH THE
LATE AFTERNOON AND EVENING. SOME STORMS MAY BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL...ESPECIALLY BETWEEN US HIGHWAY
85 AND NORTH DAKOTA HIGHWAY 3.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE EACH DAY EXCEPT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN
BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS.

AYD

In the hours before

Special weather statement, Aug 17, 11:01 AM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
101 PM CDT SUN AUG 17 2014

NDZ043-171830-
BOWMAN ND-
1201 PM MDT SUN AUG 17 2014

...THUNDERSTORMS DEVELOPING ACROSS BOWMAN COUNTY...

AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
SUNSET BUTTE TO MUD BUTTES...AND MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
SUNSET BUTTE AROUND 1230 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4624 10405 4628 10356 4595 10325 4595 10403
TIME...MOT...LOC 1801Z 269DEG 18KT 4613 10403 4604 10373

AYD
Special weather statement, Aug 17, 11:31 AM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
131 PM CDT SUN AUG 17 2014

NDZ003-004-171900-
BOTTINEAU-RENVILLE-
131 PM CDT SUN AUG 17 2014

...DEVELOPING THUNDERSTORM OVER RENVILLE COUNTY...

AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRANO...OR 29 MILES NORTHWEST OF MINOT...
MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LANSFORD...
  MOHALL...
  GRANO...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4884 10152 4866 10117 4848 10161 4860 10181
TIME...MOT...LOC 1831Z 224DEG 24KT 4861 10161

HEINERT
Special weather statement, Aug 17, 11:35 AM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
135 PM CDT SUN AUG 17 2014

NDZ040-043-171900-
BOWMAN-SLOPE-
1235 PM MDT SUN AUG 17 2014

...THUNDERSTORMS CONTINUE OVER BOWMAN COUNTY...

AT 1231 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS ACROSS BOWMAN COUNTY IN FAR SOUTHWESTERN
NORTH DAKOTA...MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH HAIL...WINDS TO 40 MPH...AND A BRIEF HEAVY
DOWNPOUR...WILL ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOWMAN...
  RHAME...
  GRIFFIN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. IF THREATENING WEATHER APPROACHES...SEEK
SHELTER IN A STURDY STRUCTURE.

LAT...LON 4639 10346 4607 10337 4601 10393 4625 10399
TIME...MOT...LOC 1833Z 247DEG 18KT 4617 10377

HEINERT
Local storm report, Aug 17, 11:55 AM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
155 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             7 ESE SUNSET BUTTE      46.11N 103.67W
08/17/2014  E0.75 INCH       BOWMAN             ND   TRAINED SPOTTER

&&

MMATHEWS
Local storm report, Aug 17, 11:57 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
157 PM CDT SUN AUG 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             9 S MARMARTH            46.16N 103.92W
08/17/2014  E0.75 INCH       BOWMAN             ND   PUBLIC

&&

MMATHEWS
Special weather statement, Aug 17, 11:58 AM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT SUN AUG 17 2014

NDZ003-004-171930-
BOTTINEAU ND-RENVILLE ND-
158 PM CDT SUN AUG 17 2014

...STRONG THUNDERSTORMS IMPACTING EASTERN RENVILLE INTO WESTERN
BOTTINEAU COUNTIES...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHERWOOD TO MOHALL
TO 6 MILES SOUTHWEST OF LANSFORD...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
ANTLER AROUND 220 PM CDT.
MAXBASS AROUND 225 PM CDT.
ECKMAN AND WESTHOPE AROUND 230 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4869 10089 4845 10154 4875 10163 4900 10189
      4901 10094
TIME...MOT...LOC 1858Z 241DEG 28KT 4901 10169 4882 10141
          4856 10140

AYD

The radar

The Rapid City radar (KUDX), 242 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Bowman

When
August 17, 12:15 PM MST to 12:16 PM MST
Where
Bowman County, 13.79 mi WSW of Rhame
Measured
0.75 in hail
Reported by
Public
Coordinates
46.160, -103.920

Hail, Bowman

When
August 17, 12:48 PM MST to 12:51 PM MST
Where
Bowman County, 8.35 mi S of Rhame
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.110, -103.670

Hail, Renville

When
August 17, 2:00 PM CST to 2:02 PM CST
Where
Renville County, 0.69 mi S of Glenburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.510, -101.220

Thunderstorm Wind, Bowman

When
August 17, 1:34 PM MST to 1:36 PM MST
Where
Bowman County, 4.17 mi S of Bowman
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.120, -103.390

Thunderstorm Wind, McHenry

When
August 17, 2:55 PM CST to 2:57 PM CST
Where
McHenry County, 1.83 mi E of Deering
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
48.400, -101.010

Storm chasers estimated the wind gust. No damage was reported.

Hail, Bowman

When
August 17, 2:27 PM MST to 2:28 PM MST
Where
Bowman County, 0.48 mi W of Scranton
Measured
1 in hail
Reported by
Public
Coordinates
46.150, -103.140

Thunderstorm Wind, Pierce

When
August 17, 4:46 PM CST to 4:47 PM CST
Where
Pierce County, 4.58 mi E of Wolford
Measured
52 kt (60 mph) estimated gust
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
48.500, -99.600

A trained spotter estimated the wind speed and noted crop damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536930, 536932, 536937, 536934, 536940, 536938, 536941.